Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Indianapolis, IN

August 26, 2006Randolph County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 26, 2006, 4:53 PM EDT for Randolph County, Indiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2006, 4:53 PM EDT (20:53 UTC)
Expired
Aug 26, 2006, 7:00 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:45 PM EDTFLASH FLOODWinchester, INSTREET FLOODING IS OCCURRING COUNTYWIDE DUE TO 3 TO 4 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 262056
FFWIND
INC135-262300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 700 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SARATOGA...OR ABOUT 12
  MILES NORTHWEST OF GREENVILLE...MOVING EAST AT 15 MPH.

RADAR INDICATED 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR 
OVER PARTS OF RANDOLPH COUNTY. AREAS THAT MAY FLOOD INCLUDE HIGHWAY 
27 NORTH OF WINCHESTER NEAR THE CITIES OF RANDOLPH...STONE AND 
SARATOGA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4003 8522 4006 8483 4031 8483 4029 8520

$$

PUMA
3 follow-up statements
000 
WGUS73 KIND 262142
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 PM EDT SAT AUG 26 2006

INC135-262300-
RANDOLPH-
542 PM EDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
RANDOLPH COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS 
STORM WAS LOCATED NEAR WINCHESTER...OR ABOUT 17 MILES WEST OF 
GREENVILLE...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SARATOGA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4003 8522 4006 8483 4031 8483 4029 8520

$$

PUMA
000 
WGUS73 KIND 262230
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT SAT AUG 26 2006

INC135-262300-
RANDOLPH-
627 PM EDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
RANDOLPH COUNTY...

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING HAD WEAKENED AND 
EXITED RANDOLPH COUNTY.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF 
SARATOGA...OR ABOUT 10 MILES NORTHWEST OF GREENVILLE...MOVING EAST 
AT 25 MPH.

RANDOLPH COUNTY EMERGENCY MANAGEMENT REPORTED 3 TO 4 INCHES OF RAIN 
FELL ACROSS THE COUNTY THIS AFTERNOON...RESULTING IN FLOODED 
ROADWAYS. RUN-OFF FROM THIS FLOODING EVENT WILL TAKE AT LEAST 
ANOTHER HALF OF AN HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4003 8522 4006 8483 4031 8483 4029 8520

$$

PUMA
000 
WGUS73 KIND 262257
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT SAT AUG 26 2006

INC135-262302-
RANDOLPH-
652 PM EDT SAT AUG 26 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT(600 PM CDT) FOR
RANDOLPH COUNTY...

THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE EXITED THE 
AREA. ANY FLOOD WATERS OVER ROADWAYS SHOULD BE RECEDING QUICKLY.
MOTORISTS THAT ENCOUNTER ANY FLOOD WATERS SHOULD REMEMBER NOT TO 
DRIVE INTO FLOOD WATER.  

LAT...LON 4003 8522 4006 8483 4031 8483 4029 8520

$$

PUMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT SAT AUG 26 2006

.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES THROUGH TUESDAY.

CURRENT SURFACE MAP IS SHOWING A LOW PRESSURE NEAR KMSN. A WARM
FRONT EXTENDS FROM THE LOW ACROSS SOUTHERN MI THROUGH NORTHERN
OHIO. THE LOW TRAILS A NEARLY STATIONARY COLD FRONT SOUTHWEST
THROUGH NORTHERN MISSOURI AND SE KS. ALOFT...THE MID LEVEL FLOW
SHOWS A RIDGE OVER THE EASTERN CONUS...WITH TROUGHING DEVELOPING
OVER SOUTH CENTRAL CANADA AND A SHORTWAVE TROUGH SEEN OVER THE
PLAINS MOVING EAST INTO THE MIDWEST. A STRONGER SHORTWAVE TROUGH
WAS OVER THE ROCKIES. OVERALL FORECAST FOR THE NEXT FEW DAYS WILL BE
CONTROLLED BY THE SHORTWAVE TROUGHS MOVEMENT AND ITS INTERACTION
WITH A SLOW MOVING SURFACE FRONT ACROSS INDIANA.

MODELS WERE INITIALIZED CLOSELY AND HANDLED FEATURES FAIRLY
SIMILARLY THROUGH MONDAY. THEN DIFFERENCES EMERGE REGARDING THE
DEEPENING AND EJECTION OF THE SHORTWAVE FROM THE ROCKIES. THE NAM
IS SLOWER WITH THE TROUGH MOVING OUT WHILE THE GFS IS MORE
PROGRESSIVE. THIS CREATES DIFFERENCES IN THE EVENTUAL SURFACE
PATTERN WITH THE NAM DEVELOPING A WELL DEFINED LOW THAT CREATES AN
OVERRUNNING PRECIP SITUATION BY MONDAY AND INTO TUESDAY.

FOR THIS PACKAGE USED A BLEND FOR THE FIRST PART OF THE FORECAST.
THEN HANDLING THE SHORTWAVE OVER THE ROCKIES...USED A BLEND BUT WITH
MORE WEIGHT GIVEN TO THE SLOWER SOLUTION. POPS AND TEMPS ON
MONDAY AND INTO TUESDAY REFLECT THIS BLEND.

FIRST PORTION OF THE FORECAST...ONGOING CONVECTIVE COMPLEX ACROSS
THE AREA WILL CONTINUE TO WEAKEN AND LIFT OUT. THIS SHOULD
CONTINUE SCATTERED SHOWERS AND TSTORMS ACROSS THE AREA THROUGH
TONIGHT. A SLIGHT RISK EXISTS ACROSS THE NW PORTION OF THE FA AND
STILL THINKING THERE IS A MARGINAL SEVERE WIND THREAT. VERY MOIST
ALOFT...WHILE BREAKS OF SUN THIS AFTERNOON ALLOW THE LOW LEVELS TO
WARM AND DRY...WILL CREATE AN INVERTED V LOOK TO THE SOUNDING.

CONCERN TONIGHT SHIFTING A BIT TO HEAVY RAIN PRODUCING STORMS.
ACTIVITY TODAY PRODUCED HOURLY RAINFALL IN EXCESS OF ONE INCH IN
SOME OF THE STORMS. MODELS ARE UNANIMOUS IN DEPICTION OF PWAT
EXCEEDING 2 INCHES OVERNIGHT TONIGHT AND TOMORROW...ALMOST
APPROACHING 2.5 INCHES IN SOME SPOTS. THE COMBINATION OF A SLOW
MOVING FRONTAL BOUNDARY...A WELL DEFINED SHORTWAVE...AND THE DEEP
MOISTURE LEADS TO A CONCERN FOR THE HEAVY RAIN PRODUCING STORMS.
ONLY LIMITING FACTOR APPEARS TO BE THE 0-6KM MEAN WIND WHICH IS
SHOWING 15KTS OR MORE SO NOT EXPECTING STATIONARY STORMS.
DEWPOINTS WILL REMAIN AROUND 70...WITH INCREASING CLOUDS AND SO
LOWS NEAR 70 LOOK REASONABLE.

SUNDAY...EXPECTIONG MORE SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY. MAIN SHORTWAVE OVER THE ROCKIES WILL EJECT ANOTHER PIECE
OF ENERGY TOWARDS THE MIDWEST. HOWEVER THE BEST FORCING WILL BE
BACK WELL TO THE WEST AND A WELL DEFINED LOW LEVEL JET WILL REMAIN
WEST AS WELL THROUGHOUT THE DAY. SO JUST CHANCE POPS FOR TOMORROW.
HIGH TEMPERATURE WILL BE SIMILAR TO TODAY IN THE MID 80S.

SUNDAY NIGHT...MAIN SHORTWAVE TROUGH OVER THE HIGH PLAINS WILL
MOVE EAST AND SURFACE RESPONSE WILL BE FOR CYCLOGENESIS ACROSS
EASTERN KANSAS. SURFACE FRONT WILL LIFT NORTHWARD TOWARD THE AREA
AS STRONG WARM AND MOIST ADVECTION IS EVIDENT AT H85. H7 OMEGA
FIELDS LOOK VERY GOOD TOWARDS 12Z ON MONDAY. SO HAVE HIGH CHANCE
POPS IN...HEAVY RAIN COULD AGAIN BE A THREAT WITH PWAT SURGING
BACK OVER 2 INCHES. LOWS WILL BE IN THE UPPER 60S AS THE DEWPOINTS
WILL HAVE DROPPED VERY SLIGHTLY WITH THE FRONT SAGGING SOUTH OF
THE FA.

MONDAY...INCREASED POPS TO LIKELY AS THE NAM SHOWS A WELL DEFINED
H5 LOW MOVING EAST. THE GFS SHOWING SIMILAR FEATURES BUT NOT AS
STRONG. AT THE SURFACE IT COULD BE DEPICTED AS AN OVERRUNNING
SITUATION AS A HIGH PRESSURE IS PRESENT ACROSS THE NORTH CENTRAL
PLAINS. THIS CONGLOMERATION WILL MOVE EAST DURING THE DAY ON
MONDAY. THE NAM IS SHOWING H85 WINDS FROM THE SOUTH AT 20 TO 25KTS
THRU THE DAY TO SUPPORT A CONTINUED DEEP MOISTURE TRANSPORT. THE
FRONT WILL BE NEAR THE SOUTHERN FA...LEAVING MOST OF THE AREA
RIGHT IN THE SWEET SPOT FOR ISENTROPIC LIFT. HIGHS WILL BE A BIT
PROBLEMATIC ON MONDAY. THE MAV MOS HAS A 74 FOR KIND...WHILE MET
MOS HAS AN 82. SHADED COLDER THAN THE MET MOS AS I EXPECT THE
SURFACE DEPICTION TO PLAY OUT WITH THE SLOWER MID LEVEL ENERGY
MOVEMENT.

OVERNIGHT MONDAY WITH THE SLOWER MOVEMENT...HAVE HELD POPS IN AT
CHANCE LEVELS OVERNIGHT. THE NAM BEGINS TO HINT AT PERHAPS
ANOTHER ROUND OF PRECIP OVERNGIHT...WHILE THE GFS SHOWS THE LOW
SLIDE BY TO THE SOUTH WITH COOLER AIR MOVING IN. TO STCK WITH MY
EARLIER THINKING...HAVE HELD THE SYSTEM UP TO A SOLUTION CLOSER
TO THE NAM. LOWS AGAIN PROBLEMATIC...AND SPLIT THE DIFFERENCE WITH
A LEAN TOWARDS THE WARMER MET NUMBERS.

EXTENDED...MODELS SHOWING A COMFORTABLE PERIOD UPCOMING FOR THE
REMAINDER OF THE WEEK. AFTER THIS SYSTEM CLEARS...HIGH PRESSURE
WILL RETURN AND H8 TEMPS AROUND +12 TO +14 YIELD HIGHS IN THE LOW
80S...SPOT ON FOR LATE AUGUST CLIMATOLOGY. DRY WEATHER IS ALSO
EXPECTED TO RETURN. ALL THIS WILL HINGE ON THE EVENTUAL
DEVELOPMENT AND MOVEMENT OF THE TROPICAL STORM HOWEVER...WITH IT
BEING FAR TOO EARLY TO KNOW ANY IMPACTS IT COULD HAVE ON THE
OVERALL PATTERN.

&&

.AVIATION...FOR THE 18Z TAFS. THIS AFTERNOON A COLD FRONT
EXTENDED FROM THE GREAT LAKES THROUGH MIDDLE MO. VERY MOIST AIR
WAS FLOWING UP AHEAD OF IT INTO INDIANA. A WEAK DISTURBANCE WAS
MOVING THROUGH INDIANA THIS AFTERNOON. HAZE WILL CONTINUE OVER THE
AREA THIS AFTERNOON LIMITING VISIBILITIES TO MVFR TO LOW VFR
LEVELS. DUE TO THE LOW LEVELS REMAINING FAIRLY DRY CLOUD COVER
SHOULD REMAIN VFR. THE COLD FRONT WILL BEGIN TO MOVE INTO INDIANA
LATER TONIGHT. AS IT DOES THE CONDITIONS WILL DECREASE. AFTER 08Z
THE LAF AREA WILL HAVE MVFR CONDITIONS IN RAIN. THESE CONDITIONS
WILL MOVE INTO THE IND AND HUF AREA AROUND SUNRISE. AFTER SUNRISE
AND FROPA THE LAF AREA WILL HAVE LOW MVFR CEILINGS AND
VISIBILITIES IN FOG AND RAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...HAINES
PUBLIC...JOHNSON
Hazardous weather outlook, Aug 26, 3:03 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT SAT AUG 26 2006

INZ040>042-045>049-051>057-060>065-067>072-271915-
MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
203 PM CDT SAT AUG 26 2006 /303 PM EDT SAT AUG 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES WILL BE POSSIBLE IN THESE STORMS. TORRENTIAL DOWNPOURS
WILL ALSO OCCUR IN THE HEAVIER THUNDERSTORMS...CAPABLE OF
PRODUCING LOCALIZED PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH EARLY ON TUESDAY
MORNING. SEVERE WEATHER DOES NOT APPEAR LIKELY...BUT FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>039-043-044-271915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-
303 PM EDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO
TONIGHT. THERE IS A THREAT FOR AN ISOLATED SEVERE STORM THAT COULD
PRODUCE MARGINALLY SEVERE WIND GUSTS. HOWEVER THIS THREAT IS NOT
VERY GREAT AND WIDESPREAD SEVERE POTENTIAL DOES NOT EXIST. ANY
THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. THESE
DOWNPOURS CAN PRODUCE PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH EARLY ON TUESDAY
MORNING. SEVERE WEATHER DOES NOT APPEAR LIKELY...BUT FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE IN
ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.